Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS Austin/San Antonio, TX

October 8, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 8, 2009, 5:55 PM CDT for Val Verde County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2009, 5:55 PM CDT (22:55 UTC)
Expired
Oct 8, 2009, 7:00 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 150 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 4:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
1.5
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 082255
SVREWX
TXC465-090000-
/O.NEW.KEWX.SV.W.0159.091008T2255Z-091009T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 700 PM CDT.

* AT 554 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF
  OSMAN...OR 7 MILES NORTH OF LANGTRY...AND MOVING NORTHEAST AT 40
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE PANDALE AND JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3028 10177 3029 10175 3029 10080 2976 10150
      2976 10156 2978 10156 2976 10158 2977 10176
      3003 10178
TIME...MOT...LOC 2255Z 214DEG 35KT 2993 10155

$$
2 follow-up statements
000 
WWUS54 KEWX 082312
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 PM CDT THU OCT 8 2009

TXC465-090000-
/O.CON.KEWX.SV.W.0159.000000T0000Z-091009T0000Z/
VAL VERDE TX-
612 PM CDT THU OCT 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR VAL VERDE COUNTY...

AT 610 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORM WERE LOCATED 13 MILES 
SOUTHEAST OF PANDALE AND 5 MILES WEST OF LANGTRY...MOVING NORTHEAST 
AT 30 MPH. RAINFALL AMOUNTS OF ONE INCH CAN ALSO BE EXPECTED.

SOME LOCATIONS IN THE WARNING AREA INCLUDE HACKBERRY CROSSING AND
JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3028 10177 3029 10175 3029 10080 2976 10150
      2976 10156 2978 10156 2976 10158 2977 10176
      3003 10178
TIME...MOT...LOC 2311Z 217DEG 28KT 3002 10145

$$
000 
WWUS54 KEWX 082342
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT THU OCT 8 2009

TXC465-090000-
/O.CON.KEWX.SV.W.0159.000000T0000Z-091009T0000Z/
VAL VERDE TX-
642 PM CDT THU OCT 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR VAL VERDE COUNTY...

AT 641 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 13 MILES SOUTHEAST OF PANDALE TO 6 MILES
NORTHEAST OF OSMAN...OR ALONG A LINE EXTENDING FROM 17 MILES WEST OF
JUNO TO 8 MILES NORTH OF LANGTRY...MOVING NORTHEAST AT 20 MPH.

RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN ALSO BE EXPECTED WITH THESE 
STORMS. 

SOME LOCATIONS IN THE WARNING AREA INCLUDE HACKBERRY CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3028 10177 3029 10175 3029 10080 2976 10150
      2976 10156 2978 10156 2976 10158 2977 10176
      3003 10178
TIME...MOT...LOC 2342Z 224DEG 18KT 3007 10138 2993 10156

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:11 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 8, 3:11 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT THU OCT 8 2009

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A SPEED MAX ROUNDING THE BASE OF THE
UPPER TROF NEAR THE SOUTHERN CAL/ARIZONA STATE LINE. FARTHER
UPSTREAM, THERE IS NO SIGN OF STRONG WINDS MOVING INTO THE UPPER
TROF. THEREFORE, THE UPPER TROF WILL BEGIN FILLING (THIS EVENING)
AS IT MOVES EAST INTO TEXAS.

CONVECTION IS FIRING ON THE DRY LINE THIS AFTERNOON. THIS SURFACE
BASED TROF WILL MOVE INTO THE HILL COUNTRY AFTER MIDNIGHT...AND
GRADUALLY MOVE TO AN EAGLE PASS TO LAKE HILLS LINE BY SUNRISE. THE
MORE ROBUST NORTHERN STREAM TROF BROADENS ACROSS THE NORTHERN
U.S., SENDING A COLD FRONT INTO CENTRAL TEXAS TONIGHT. THE COLD
FRONT AND THE SURFACE TROF WILL MERGE FRIDAY AFTER SUNRISE, AND MOVE
EAST OF THE CWA BY SUNSET FRIDAY, ENDING THE RAINS. THE DEEP
MOISTURE ONLY GOES AS FAR AS THE GULF COAST, THEN WITH A SHIFT IN
THE WINDS, THE MOIST AIR COMES BACK ONSHORE SUNDAY.  EXPECTING
GENERAL RAINFALL AMOUNTS OF 2 INCHES OVER THE HILL COUNTRY AND
AREAS EAST OF THE ESCARPMENT FOR THIS RAIN EPISODE...HIGHER
AMOUNTS TO 5 INCHES LIKELY BUT PLACEMENT UNCERTAIN. MIN TEMPS
TONIGHT WILL BE COOLER THAN NORMAL OVER THE HILL COUNTRY DUE TO
NEAR CONTINUOUS SHOWER AND THUNDERSTORM ACTIVITY. CLOUD COVER AND
RAIN WILL KEEP MAX TEMPS OVER THE EASTERN HALF WELL BELOW NORMAL.

SINCE THE UPPER FLOW IS PROGGED TO BECOME ZONAL THIS WEEKEND, THE
DEEP MOISTURE CREEPS BACK INTO THE CWA. A FEW MINOR DISTURBANCES
FLOWING OVER TEXAS DURING THE FIRST HALF OF THE WEEK WILL
GENERATE SOME SHOWERS IN THE MOISTURE RICH AIR. A BACKDOOR COLD
FRONT IS DUE TUESDAY, CLIPPING JUST THE FAR EASTERN COUNTIES. MAX
TEMPS WILL BE CLOUD DEPENDENT FOR THE REST OF THE WEEK. ANOTHER
COLD FRONT IS DUE TO REACH THE CWA BY NEXT THURSDAY, BUT THAT
COULD BE DELAYED ANOTHER DAY OR TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  56  74  58 / 100 100  20  -   -
AUSTIN BERGSTROM INTL AIRPORT  67  72  51  79  55 / 100 100  20  -   -
NEW BRAUNFELS MUNI AIRPORT     70  75  53  78  58 / 100 100  20  -   10
BURNET MUNI AIRPORT            59  68  53  73  53 / 100 100  10  -   -
DEL RIO INTL AIRPORT           68  88  62  81  63 /  60  40  -   -   -
GEORGETOWN MUNI AIRPORT        63  70  54  73  56 / 100 100  20  -   -
HONDO MUNI AIRPORT             66  82  53  80  58 / 100 100  10  -   -
SAN MARCOS MUNI AIRPORT        68  71  55  77  58 / 100 100  20  -   10
LA GRANGE - FAYETTE REGIONAL   75  78  56  73  59 /  80  90  30  -   10
SAN ANTONIO INTL AIRPORT       68  75  54  77  58 / 100 100  20  -   -
STINSON MUNI AIRPORT           71  77  55  79  59 / 100 100  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...
BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE WITT...
EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON.

&&

06/13
Hazardous weather outlook, Oct 8, 3:45 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT THU OCT 8 2009

TXZ171>173-183>194-202>209-217>225-228-091015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
345 PM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR ALL BUT THE
SOUTHWESTERN COUNTIES OF SOUTH CENTRAL TEXAS. STRONG THUNDERSTORMS
WILL PRODUCE HEAVY RAIN. RAINFALL TOTALS WILL GENERALLY BE BETWEEN
ONE AND THREE INCHES WITH SOME LOCATIONS RECEIVING AS MUCH AS FIVE
INCHES. THERE IS ALSO A SLIGHT RISK OF THESE STORMS PRODUCING SEVERE
WEATHER THIS EVENING AND EARLY TONIGHT WITH DAMAGING WINDS AS THE
MAIN THREAT. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS THIS
EVENING AND EARLY TONIGHT WILL BE NORTH OF A LINE FROM EAGLE PASS TO
BOERNE TO COUPLAND INCLUDING THE AUSTIN METRO AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...THE FLASH FLOOD
WATCH WILL CONTINUE UNTIL LATE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY.

In the hours before

Special weather statement, Oct 8, 5:17 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT THU OCT 8 2009

TXZ183-082315-
VAL VERDE-
517 PM CDT THU OCT 8 2009

...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY...

AT 515 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
14 MILES SOUTHWEST OF LANGTRY...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
LANGTRY...OSMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...DIME SIZE HAIL...AND
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:34 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 24 more32 hr
Oct 8, 6:52 PM CDTTornado WarningEWXVal Verde53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.